Wyoming, 2008

Blizzard and Winter Storm in Wyoming, May 1 to 2, 2008

May 1 to 2, 2008 · NWS UNR · 7 events in 6 counties and zones

Heavy snow fell over northeastern Wyoming.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Heavy snow fell over northeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 30, 7:00 PM MST, 5 hours earlier.

Area forecast discussion, Apr 30, 7:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT WED APR 30 2008

.UPDATE...INTENSE UPR LEVEL DIVERGENCE CAN BE SEEN ON WATER VAPOR
FROM NRN CO THRU WY WITH IR SHOWING RAPIDLY COOLING/EXPANDING CLOUDS
TOPS OVER THIS AREA...AND PUSHING INTO WRN SD. PCPN CONTINUES TO
SPREAD NWD ACRS THE WRN HALF OF OUR ZONES...AND BASED ON THESE
TRENDS HAVE UPPED POPS TO NEAR 100 OVERNIGHT FOR THE WRN 2/3RDS OF
THE CWFA. TEMPS HAVE ALREADY LOWERED INTO THE MID TO UPPER 30S ACRS
CAMPBELL COUNTY AND SUSPECT A MIX/CHANGEOVER IS NOT TOO FAR OFF.
BASED ON 00Z RUC DATA...THE COLDEST AIR OVERNIGHT WILL REMAIN WEST
OF THE BLKHLS...SO THE ONLY CHANCE FOR ANY APPRECIABLE SNOW
ACCUMULATION WOULD BE ACRS WRN PORTIONS OF NERN WY. OF COURSE...THIS
WILL BATTLE A WARM GROUND SO AM NOT EXPECTING A NEED TO START THE
WINTER STORM WARNING EARLIER THAN 12Z FOR NERN WY. HOWEVER...WILL
CLOSELY MONITOR THE 00Z NAM/GFS AS THEY COMES IN AND MAKE ANY
NECESSARY CHANGES.

&&

.PREV DISCUSSION (ISSUED AT 222 PM MDT)...POTENT TROF DIGGING INTO
THE NORTHERN ROCKIES WILL PROGRESS EASTWARD TONIGHT. COLD FRONT
CURRENTLY OVER WESTERN SOUTH DAKOTA WILL CONTINUE EASTWARD BRINGING
A CHANCE OF THUNDERSTORMS TO PORTIONS OF SOUTH WEST AND CENTRAL
SOUTH DAKOTA. WITH CAPE VALUES AROUND 1300 J/KG AND A WEAKENING CAP.
COULD SEE STORMS DEVELOP THIS EVENING. A STORM OR TWO COULD BECOME
SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH LARGE HAIL BEING THE
MAIN THREAT. A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE CENTRAL
ROCKIES TONIGHT...MOVING INTO NORTHERN NEBRASKA DURING THE DAY ON
THURSDAY. RAIN AND SNOW WILL DEVELOP OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA OVERNIGHT INTO THURSDAY. THE RAIN WILL SWITCH
OVER TO SNOW ACROSS NORTHEASTERN WYOMING THURSDAY AFTERNOON AND
THURSDAY EVENING ACROSS WESTERN SOUTH DAKOTA. ALONG WITH THE
SNOW...GUSTY NORTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL
DEVELOP ACROSS NORTHEAST WYOMING AND THE WESTERN SOUTH DAKOTA
PLAINS...CREATING NEAR BLIZZARD CONDITIONS ACROSS WESTERN SOUTH
DAKOTA AND NORTHEAST WYOMING THURSDAY NIGHT INTO FRIDAY. UPSLOPE
CONDITIONS WILL DEVELOP OVER THE NORTHERN BLACK HILLS THURSDAY INTO
FRIDAY. THE HIGHER ELEVATIONS OF THE BLACK HILLS COULD SEE UP TO 2
FEET OF SNOW BY FRIDAY AFTERNOON...SO HAVE LEFT THE WINTER STORM
WARNING IN PLACE FOR THE NORTHERN BLACK HILLS...CENTRAL BLACK HILLS
AND SOUTHERN BLACK HILLS. GIVEN THE STRONG FORCING AND PRESENCE OF
TROWAL ACROSS WESTERN SOUTH DAKOTA ON THURSDAY INTO FRIDAY ...HAVE
DECIDED TO ISSUE A WINTER STORM WARNING FOR NORTHWEST SOUTH DAKOTA
AND WEST CENTRAL SOUTH DAKOTA...AS WELL AS NORTHEAST WYOMING. EXPECT
STORM TOTAL ACCUMULATIONS ACROSS NORTHEAST WYOMING AND THE SOUTH
DAKOTA PLAINS TO BE AROUND 5 TO 10 INCHES. THE AMOUNT OF SNOW THAT
ACCUMULATES ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WILL
LARGELY DEPEND ON WHEN THE RAIN SWITCHES OVER TO SNOW. TOTAL
ACCUMULATIONS GREATER THAN 10 INCHES ARE POSSIBLE. THE STORM SYSTEM
WILL EXIT THE AREA FRIDAY EVENING BRINGING AN END TO THE SNOW.

EXTENDED...WEAK UPPER RIDGE WILL PASS OVER THE AREA ON SATURDAY INTO
SUNDAY IN THE WAKE OF THE DEPARTING SYSTEM. THIS WILL BRING DRY
WEATHER ALONG WITH WARMING TEMPS. AN UNSETTLED PATTERN WILL SET UP
FOR THE BEGINNING OF THE WORK WEEK AS AN UPPER TROF MOVES TOWARDS
THE PLAINS...BRINGING A DAILY CHANCE OF PRECIP. NEAR TO SLIGHTLY
BELOW AVERAGE TEMPERATURES ARE EXPECTED.

&&

.AVIATION...CONDITIONS WILL DETERIORATE FROM WEST TO EAST TONIGHT
AND TOMORROW AS A STORM SYSTEM APPROACHES THE AREA. RAIN WILL
DEVELOP AND START SWITCHING TO SNOW LATE TONIGHT OVER THE BLACK
HILLS AND NORTHEAST WYOMING.  OVER THE WESTERN SOUTH DAKOTA
PLAINS...RAIN WILL START SWITCHING TO SNOW TOMORROW AFTERNOON INTO
TOMORROW EVENING. IN THE AREAS WHERE RAIN HAS SWITCHED TO
SNOW...GUSTY NORTHWEST WINDS WILL LEAD TO AREAS OF BLOWING
SNOW...SIGNIFICANTLY REDUCING VISIBILITIES AT TIMES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 PM MDT FRIDAY FOR
     CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-SOUTHERN BLACK
     HILLS.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR BENNETT-FALL RIVER-JACKSON-NORTHERN MEADE CO
     PLAINS-PERKINS-SHANNON-SOUTHERN FOOT HILLS.

     WINTER STORM WARNING FROM 3 PM THURSDAY TO 6 PM MDT FRIDAY FOR
     BUTTE-HARDING-NORTHERN FOOT HILLS.

     WINTER STORM WARNING FROM 6 PM THURSDAY TO 6 PM MDT FRIDAY FOR
     CUSTER CO PLAINS-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
     RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS.

WY...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 PM MDT FRIDAY FOR
     WYOMING BLACK HILLS.

     WINTER STORM WARNING FROM 6 AM THURSDAY TO 12 PM MDT FRIDAY FOR
     NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.

     WINTER STORM WARNING FROM 3 PM THURSDAY TO 6 PM MDT FRIDAY FOR
     NORTHEASTERN CROOK.

&&

JOHNSON
Hazardous weather outlook, Apr 30, 5:51 AM MST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT WED APR 30 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) WED APR 30 2008

...WINTER STORM WARNING THURSDAY MORNING THROUGH FRIDAY AFTERNOON
   FOR THE BLACK HILLS AND WYOMING BLACK HILLS...
...WINTER STORM WATCH THURSDAY MORNING THROUGH FRIDAY MORNING FOR
   THE REST OF NORTHEAST WYOMING...
...WINTER STORM WATCH THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
   FOR FAR NORTHWEST SOUTH DAKOTA AND THE NORTHERN FOOTHILLS...
...WINTER STORM WATCH THURSDAY NIGHT THROUGH FRIDAY AFTERNOON FOR
   THE REST OF THE WESTERN SOUTH DAKOTA PLAINS...
...HIGH WIND WATCH THURSDAY FOR THE WEST CENTRAL SOUTH DAKOTA
   PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
LATE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG TO
SEVERE WITH GUSTY WINDS AND HAIL...MAINLY SOUTH AND EAST OF THE BLACK
HILLS...BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SPRING STORM SYSTEM WILL DEVELOP AND SLOWLY CROSS THE REGION
THURSDAY AND FRIDAY. AS THIS STORM SYSTEM STRENGTHENS LATE TONIGHT
AND THURSDAY...IT WILL BRING SIGNIFICANT AMOUNTS OF PRECIPITATION TO
MUCH OF THE AREA. AN INCH OR MORE OF PRECIPITATION IS POSSIBLE ACROSS
MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. WITH COLDER AIR
BUILDING INTO THE AREA TONIGHT AND THURSDAY...SIGNIFICANT
SNOWFALL ACCUMULATIONS CAN BE EXPECTED ACROSS THE BLACK HILLS...
ESPECIALLY THE HIGHER ELEVATIONS OF THE NORTHERN BLACK HILLS...
THURSDAY THROUGH FRIDAY. ONE TO TWO FEET OF SNOW IS EXPECTED
ACROSS THE HIGHER ELEVATIONS OF THE NORTHERN BLACK HILLS.

DEPENDING ON THE TRACK OF THE STORM AND IF TEMPERATURES COOL
ENOUGH...THERE COULD ALSO BE SIGNIFICANT SNOWFALL ACCUMULATIONS
ACROSS PARTS OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...
ALONG WITH VERY STRONG NORTHERLY WINDS...FROM LATE THURSDAY INTO
FRIDAY.

AT THIS TIME...THERE IS STILL UNCERTAINTY REGARDING THE TRACK OF THIS
STORM SYSTEM...WHICH WILL ULTIMATELY DETERMINE HOW MUCH PRECIPITATION
AND SNOWFALL CAN BE EXPECTED ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 blizzard, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Wyoming Black Hills

When
May 1, 12:00 AM MST to 5:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Northern Campbell

When
May 1, 6:00 AM MST to May 2, 12:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
May 1, 6:00 AM MST to May 2, 12:00 PM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
May 1, 4:00 PM MST to May 2, 12:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
May 1, 4:00 PM MST to May 2, 12:00 PM MST
Where
Weston forecast zone
Reported by
COOP Observer
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Blizzard, Wyoming Black Hills

When
May 1, 5:00 PM MST to May 2, 2:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Blizzard, Northeastern Crook

When
May 1, 5:00 PM MST to May 2, 2:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108662, 108318, 108319, 108320, 108321, 108324, 108325.